Texas, 2021

Ice Storm and Winter Weather in Texas, February 9 to 11, 2021

February 9 to 11, 2021 · NWS FWD · 15 events in 14 counties and zones

February 9th, 2021 was the beginning of what would become a historic winter weather event across the state of Texas, with multiple rounds of winter precipitation and deadly cold temperatures. The prolonged event began with freezing drizzle that contributed to several vehicle accidents in the region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
13
Injuries
103
Property damage
$2.9 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

February 9th, 2021 was the beginning of what would become a historic winter weather event across the state of Texas, with multiple rounds of winter precipitation and deadly cold temperatures. The prolonged event began with freezing drizzle that contributed to several vehicle accidents in the region. Most notable of the accidents, a 133 vehicle pileup occurred within the express lanes of I-35W in Fort Worth, due to icy roads. The incident resulted in 6 fatalities and over 100 injuries. A few other fatal accidents were also reported due to the icy roads. The first significant wave of winter precipitation occurred on February 11th-12th with freezing rain and sleet falling across most of the area along and east of a line from Goldthwaite to Fort Worth to Sherman. Across Central Texas, up to half an inch of ice and sleet was measured in several counties. A few other fatal accidents were reported on icy roadways, bringing this first event total to 13 weather related deaths. Damage estimates from this event are still ongoing and were largely consolidated by each jurisdiction for the entire winter event. Therefore, total damage estimates as of this publication have been included in the February 13th-19th Episode for each county where available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 9, 5:29 AM CST, 31 minutes earlier.

Area forecast discussion, Feb 9, 5:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
529 AM CST Tue Feb 9 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
The cold front has nearly cleared the entire CWA to the southeast
as of 5am. The entire region has become engulfed in post-frontal
stratus with some patchy mist and drizzle also occurring. As
previously mentioned, the NAM is the lone piece of guidance that
has adequately handled this shallow arctic airmass, as is often
the case, and the short term forecast will continue to heavily
rely upon it. Fortunately, drizzle is largely only occurring in
areas that are at or above freezing, and no significant travel
issues should arise this morning. The main focus through the short
term is the potential for widespread drizzle to occur tonight,
some of which could result in icing in parts of North Texas as
temperatures fall into the low/mid 20s. The remainder of the
short term forecast below remains on track at this time.

-Stalley

Previous Discussion:
/Through Wednesday/

Our much-anticipated Arctic intrusion has begun, with cold post-
frontal air here to stay for the foreseeable future.
Unsurprisingly, the NAM is handling the shallow cold airmass the
best of all guidance, and the short term forecast will hedge
heavily in its direction.

The slow-moving cold front is now positioned roughly from Killeen
to Athens, and this higher density cold air will continue to
spill south over the next several hours, eventually clearing the
CWA to the southeast. Behind it, widespread post-frontal stratus
will persist through much of the day, and ample cold advection and
overcast skies will hold temperatures fairly steady in the 30s
and low 40s. Presently, locations from Graham to Sherman have
already fallen below freezing. Fortunately, am not expecting
precipitation through the morning, although some light mist could
result in a small amount of ice on elevated objects. This is the
main point where the forecast differs from the NAM, as the model
is far too aggressive with producing light QPF though most of
today. By this afternoon there is a chance some of our far
northwestern and southeastern zones briefly break out of cloud
cover, which could allow them to quickly warm a few degrees higher
than neighboring overcast areas.

Tonight will be a different story in terms of precipitation
chances. Most high-res guidance agrees on the development of
widespread drizzle and light rain beginning around midnight or
later. This is of concern since parts of North Texas, mainly north
of a Cisco to Sherman line, will be near or below freezing
overnight and into Wednesday morning. We'll carry a mention of
rain and freezing rain in the forecast for simplicity's sake, but
most of this precipitation will be in the form of drizzle. If
temperatures are cold enough like the NAM is advertising (mid
20s), then some minor icing of elevated surfaces could occur
across parts of North Texas during this time period. However, if
readings stay closer to 30-32, any impacts would be pretty
unlikely. We'll begin advertising some freezing rain potential
without any formal headlines for now, but if QPF amounts creep up
a few hundredths, then a short-fused advisory may be needed for
minor icing of bridges/overpasses in parts of North Texas.

Wednesday should stay quite cold and cloudy area-wide with highs
likely to hold in the 30s to mid 40s. In fact, it's possible some
of our North Texas areas don't quite make it up to the freezing
mark. This stands in stark contrast to recent GFS/ECMWF forecasts
that are as much as 20 degrees warmer since these coarse models
want to unrealistically lift the frontal zone back northward. A
bit more widespread rain is expected through the day as isentropic
ascent increases above the frontal inversion, and we'll carry
some chance/likely PoPs through the afternoon. Most of this
precipitation should be occurring where temperatures are at least
a few degrees above freezing.

-Stalley

&&

.LONG TERM... /Issued 232 AM CST Tue Feb 9 2021/
/Wednesday Night and Beyond/

A deep upper low over Manitoba and an active storm track will
help to maintain the bitter arctic airmass now affecting the
Plains. The leading edge of this airmass should stretch across
South-Central and Southeast Texas at the start of the period. The
active and progressive storm track will bring multiple
opportunities for winter precipitation for much of the area as
well, the first of which may be already ongoing Wednesday night.

Isentropic lift and a broad swath of light to moderate
precipitation will continue Wednesday night as a positive-tilt
shortwave enters West Texas. The heaviest of this precip should be
across the Central and East Texas counties nearest to the surface
boundary. Fortunately, it looks at this time like temperatures in
this area will remain above freezing, keeping the precipitation
type as cold rain.

Farther north and west, precipitation may not be as heavy, but
sub-freezing surface temperatures within a shallow cold layer will
yield freezing rain. Ice accumulations between 0.01" and 0.05"
have been added for areas generally along and north of a line from
Paris to Goldthwaite for Wednesday night into Thursday. This
could be enough to generate some travel impacts across the region,
particularly on bridges and overpasses which are the driving
surfaces most susceptible to accumulations. Localized higher
amounts are possible, though after analyzing a large suite of hi-
resolution guidance, it appears at this time that accumulations
should remain below ice storm criteria. No watches are planned at
this juncture, but I wouldn't be surprised if a winter weather
advisory eventually becomes necessary.

Another surge of arctic air will follow in the wake of the
passing shortwave and exiting precipitation, dropping just about
all of of the region below freezing Thursday night, and keeping
temperatures in the 30s on Friday.

The next disturbance will approach from the west Friday night and
Saturday while the Manitoba low pivots southeast into the Great
Lakes region. This combination will send yet a stronger surge of
arctic air southward, making for a dangerously cold weekend and
some of the coldest air seen in this region for quite some time.
It is hard to believe that ensemble means of both the Canadian and
GEFS drop Saturday night lows into the teens and single digits.
The National Blend guidance has caught on and the 00Z run is
substantially colder than previous runs.

The temperature forecast has hence been lowered from previous
forecasts with Sunday morning lows now ranging from single digits
across the northwest, to the 12-16 degree range for the Metroplex,
to upper teens across Central Texas. To make matters worse, north
winds of 15-25 MPH would drop wind chills below zero across the
northwest half of the region, with single digits elsewhere. We
will likely need to start looking into hard freeze and wind chill
headlines as we approach the weekend, and folks need to plan on
protecting those most vulnerable to extreme cold. There is a
slight chance of winter precipitation on Saturday as the shortwave
passes through, but a lack of moisture will preclude any
accumulations.

The cold continues into next week, and there may be another shot
at winter precipitation on Monday as the next shortwave moves
through the Plains. Precipitation would be in the form of snow as
the entire column should be below freezing. It is too early to
start speculating about accumulations being nearly a week away,
but I went ahead and added a chance of snow to the forecast grids
due to surprising model to model consistency with the feature.
Stay tuned, prepare for the bitter cold and be safe while tackling
mother nature the rest of the week!

30

&&

.AVIATION... /NEW/
/12z TAFs/

Widespread post-frontal IFR stratus has overspread all of North
and Central Texas and will prevail through this morning. In
addition, some light drizzle and mist is falling at North Texas
airports, which is only expected to last another 2-4 hours. With
temperatures near freezing, this may necessitate deicing
operations through the morning. As the frontal inversion deepens
later today, cigs should lift to MVFR at all airports where they
will remain through this evening.

Later tonight, additional light mist and drizzle is expected to
develop over most of the area with cigs likely plummeting down to
IFR/LIFR. A prolonged period of low cigs and reduced visibility is
expected heading into Wednesday. In addition, temperatures will
be near freezing at most North Texas airports which may require
additional deicing ops through the day. Otherwise, a north wind
around 8-12 kts will prevail through the entire period.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    40  30  40  30  36 /   5  20  50  70  40
Waco                44  33  44  35  41 /   5  10  50  80  60
Paris               36  27  39  32  38 /  10  30  70  80  50
Denton              38  26  39  28  35 /   5  20  50  60  30
McKinney            39  25  39  29  35 /   5  30  60  70  40
Dallas              41  32  40  32  37 /   5  20  50  70  50
Terrell             40  33  40  33  39 /   5  20  60  80  60
Corsicana           42  34  42  36  41 /   5  20  60  80  60
Temple              46  36  45  35  43 /   5  10  50  70  70
Mineral Wells       40  26  37  27  36 /   5  10  30  50  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 9, 3:40 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
340 AM CST Tue Feb 9 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100945-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
340 AM CST Tue Feb 9 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Some freezing drizzle is expected to develop after midnight into
early Wednesday morning across parts of North Texas. This could
result in light ice accumulations on bridges and overpasses for
locations near and north of a Cisco to Paris line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance of freezing rain and sleet late Wednesday into
Thursday across North Texas. Some minor accumulations on area roads,
especially bridges and overpasses, may cause a few travel delays.

Exceptionally cold conditions appear likely by the weekend, with
wind chill values falling into the single digits (possibly below
zero in some locations) on Saturday and Sunday. Additional frozen
precipitation will also be possible on Saturday, but accumulations
are not likely.

There may be more chances for winter precipitation by Monday, but
details are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm, 5 winter weather. Local standard time, as filed.

Winter Weather, Grayson

When
February 9, 6:00 AM CST to 10:00 AM CST
Where
Grayson forecast zone
Deaths
0 direct, 1 indirect
Property damage
$400,000
Reported by
County Official
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

A male was killed on icy roads when his car lost control on an overpass and rolled over. Several other vehicle accidents were reported during the morning hours as freezing drizzle resulted in icy conditions.

Winter Weather, Dallas

When
February 10, 11:15 PM CST
Where
Dallas forecast zone
Deaths
0 direct, 1 indirect
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Dallas Police Department reported a multiple vehicle pile-up along Interstate 45 near Lamar Street in Dallas, TX resulting in one fatality. The accident occurred in an icy area along the highway.

Winter Weather, Dallas

When
February 11, 1:00 AM CST
Where
Dallas forecast zone
Deaths
0 direct, 3 indirect
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Broadcast media reported that a single vehicle accident along Interstate 45 and Illinois Avenue led to 2 fatalities and a major injury. The accident happened when the vehicle lost control on an icy patch along the highway. Another fatality was attributed to the winter weather in Garland. Details of this case are vague, so this fatality, recorded on February 12th, is being included with this entry.

Winter Weather, Tarrant

When
February 11, 5:00 AM CST to 6:00 AM CST
Where
Tarrant forecast zone
Deaths
0 direct, 6 indirect
Injuries
101 direct, 0 indirect
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Law enforcement reported a 133 vehicle pile-up, including tractor trailers, along the Interstate 35W south express lanes resulted in 6 deaths and 101 injuries in the city of Fort Worth, TX. The accident occurred along a half-mile icy patch between NE 28th Street and Northside Drive.

Ice Storm, Milam

When
February 11, 5:00 AM CST to 9:30 PM CST
Where
Milam forecast zone
Reported by
Unknown
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Milam County. Total ice accumulations ranged up to a half of an inch.

Ice Storm, Bell

When
February 11, 6:00 AM CST to 8:00 PM CST
Where
Bell forecast zone
Reported by
Trained Spotter
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Bell County. Total ice accumulations ranged up to a half of an inch. A trained spotter reported the ice accumulation as mostly from freezing rain. The ice broke tree limbs and caused power outages.

Ice Storm, Robertson

When
February 11, 6:00 AM CST to 9:00 PM CST
Where
Robertson forecast zone
Reported by
Unknown
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Robertson County. Total ice accumulations ranged up to a half of an inch.

Ice Storm, Leon

When
February 11, 6:00 AM CST to 9:00 PM CST
Where
Leon forecast zone
Reported by
Unknown
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Leon County. Total ice accumulations ranged up to a quarter of an inch.

Ice Storm, Falls

When
February 11, 6:30 AM CST to 8:00 PM CST
Where
Falls forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Falls County. Total ice accumulations ranged up to about 1/2 inch. One fatal accident occurred: Broadcast media reported a fatal accident due to ice on the Big Creek Bridge on State Highway 7 near County Road 181 east of the city of Marlin, TX.

Ice Storm, Lampasas

When
February 11, 7:30 AM CST to 6:45 PM CST
Where
Lampasas forecast zone
Reported by
Emergency Manager
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Lampasas County. Ice accumulation totals ranged up to an inch of sleet. Total accumulations were highest in the southern portions of the county.

Ice Storm, Coryell

When
February 11, 7:30 AM CST to 7:00 PM CST
Where
Coryell forecast zone
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Coryell County. The Emergency Manager reported a quarter inch of ice with unknown sleet today. Total accumulations were highest in the southern portions of the county. The Sheriff's Office reported at least 50 car accidents, mostly on bridges and overpasses.

Ice Storm, Limestone

When
February 11, 8:00 AM CST to 8:30 PM CST
Where
Limestone forecast zone
Reported by
Trained Spotter
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Limestone County. Total ice accumulations were highest in the southern portions of the county. Reported ice totals ranged up to a half of an inch. Numerous customers were without power. Emergency management reported multiple minor accidents in the county, ice on the Highway 84 overpass in Mexia, and ice on the Highway 164 bridge over the Navasota River.

Ice Storm, Freestone

When
February 11, 8:30 AM CST to 8:30 PM CST
Where
Freestone forecast zone
Reported by
Trained Spotter
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across Freestone County. Total ice accumulations were highest in the southern portions of the county. Reported ice totals ranged up to a half of an inch.

Ice Storm, McLennan

When
February 11, 9:30 AM CST to 8:00 PM CST
Where
McLennan forecast zone
Reported by
Trained Spotter
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Freezing rain and sleet fell across McLennan County. Total ice accumulations were highest in the southern portions of the county. Reported ice totals were about 1/10th to 1/8th of an inch of ice with about 1/2 inch of sleet accumulation.

Winter Weather, Collin

When
February 11, 6:30 PM CST
Where
Collin forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

A vehicle crash in the Celina area resulted in one fatality. Weather was believed to have been the cause of the crash.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Grayson2021-02-0927MaleVehicle/Towed TrailerIndirect
Winter Weather, Dallas2021-02-10MaleVehicle/Towed TrailerIndirect
Winter Weather, Dallas2021-02-11MaleVehicle/Towed TrailerIndirect
Winter Weather, Dallas2021-02-11MaleVehicle/Towed TrailerIndirect
Winter Weather, Dallas2021-02-1220MaleVehicle/Towed TrailerIndirect
Winter Weather, Tarrant2021-02-1145MaleVehicle/Towed TrailerIndirect
Winter Weather, Tarrant2021-02-1146FemaleVehicle/Towed TrailerIndirect
Winter Weather, Tarrant2021-02-1154MaleVehicle/Towed TrailerIndirect
Winter Weather, Tarrant2021-02-1149MaleVehicle/Towed TrailerIndirect
Winter Weather, Tarrant2021-02-1147MaleVehicle/Towed TrailerIndirect
Winter Weather, Tarrant2021-02-1134FemaleVehicle/Towed TrailerIndirect
Ice Storm, Falls2021-02-1163MaleVehicle/Towed TrailerIndirect
Winter Weather, Collin2021-02-1156FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942740, 941524, 941525, 941532, 943501, 943488, 945088, 945089, 943495, 943484, 943485, 943506, 943508, 943492, 942693.